Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 15, 2021, 11:31 PM CDT for Trego County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 11:31 PM CDT (04:31 UTC)
- Expired
- May 15, 2021, 11:45 PM CDT
- In force
- 14 min
- Issued by
- NWS Dodge City, KS
County Trego County, KS
The radar
The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted.
873 WWUS83 KDDC 160431 SPSDDC Special Weather Statement National Weather Service Dodge City KS 1131 PM CDT Sat May 15 2021 KSZ030-160445- Trego KS- 1131 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TREGO COUNTY UNTIL 1145 PM CDT... At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near Voda, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Trego County. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for west central Kansas. LAT...LON 3902 9982 3903 10002 3913 10010 3913 9984 TIME...MOT...LOC 0431Z 163DEG 20KT 3907 9997 $$ TATRO
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 10:54 PM CDT, 37 minutes earlier.
Area forecast discussion, May 15, 10:54 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1054 PM CDT Sat May 15 2021 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 1040 PM CDT Sat May 15 2021 Key Messages...Numerous thunderstorms were ongoing across west central, southwest, and central Kansas. Nearly all storms were non-severe, but a few were approaching severe levels. Main risks through 1 AM CDT will be local flash flooding and marginal severe wind/hail (60 mph, one inch in diameter) Technical...the nocturnal low level jet ramped up after sunset, but 1km AGL winds were generally on the order of 25 to 30 knots out of the due south. Hodograph shapes were kind of interesting on the short-term NAM forecast soundings, with a narrow clockwise hodograph in the first 2km AGL, with some of the forecast hodograph locations showing this 0-2km portion of the hodograph in the upper-left quadrant...followed by straight line hodographs through or near the origin (weak ground-relative winds). The ground-relative wind weakness was centered around 4 to 6km AGL, and this is likely explaining why convective mode is not favoring supercell structures, or at least only very briefly marginal supercell structures. Thus, hail no larger than nickels or a brief quarter can be expected through the end of the event. The weak mid level winds are favoring storm motions of 15 mph or less, and in some instances, chaotic at 5 mph or less, especially near our CWA common border with NWS GLD. This is where the heavy rain risk will continue through 1 AM CDT. Elsewhere, an established cold-pool (from earlier Raton Mesa/Black Mesa higher terrain storms) continued to march east along the western KS-OK Panhandle border, but there have been no severe wind gusts recorded since the 62 MPH wind gust at Cimarron Grasslands north of Elkhart. The low level jet will continue to transport fairly abundant low level moisture northward through the night, so maintenance of convection is expected through much of the overnight as the system slowly transitions to the east. Thunderstorm activity may not completely clear the NWS DDC forecast area until 12Z. && .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat May 15 2021 Models early this afternoon remain in good agreement with an area of thunderstorms crossing southwest Kansas during the overnight hours. Until then a few isolated to widely scattered thunderstorms will be possible late day near a surface boundary/warm front that will be located just north of the Garden City and Dodge City area. Latest HRRR does suggests that the cap will erode and with weak forcing and mid level instability being present will go ahead and increase the chance for late day convection. These late day storms however are not expected to be severe weak shear and high PWATs but a few of the strongest storms could contain some small hail and gusty winds. The better shear late today will be over southeast Colorado and with steep low level lapse rates and mid level instability forecast in this area there will be a chance for some of these storms to become severe as they march eastward towards southwest Kansas. These storms should persist into the evening hours as they move into western Kansas given the strengthening low level jet and better instability. Greatest threat for hail appears to be early with some strong winds also being possible. After sunset the main hazards will shift to wind and heavy rainfall. Thunderstorms should taper off early Sunday morning with a break in the rain expected during the day on Sunday. Sunday night is beginning to look like a report given a similar set forecast. Biggest difference is that better shear and forcing along our surface boundary will be present late day. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat May 15 2021 Models remain in decent agreement with an upper low crossing the four corners region on Sunday and then slowly moving east northeast into the Central Rockies by Tuesday night. Ahead of this slow moving upper level low, a series of upper level disturbances will move from the base of this upper low and out into the Central Plains. The combination of a series of upper level waves crossing the plains over the next few days along with available low level moisture and a surface boundary lingering in or near southwest Kansas will result in multiple rounds of rain showers and thunderstorms. The potential also exists that some of these storms may be severe, especially during the overnight hours. Exactly where the greatest potential for this severe weather will occur in the later periods is unclear given that the storms from the previous night will impact how storms will evolve and where it will occur the next day. Despite this uncertainty of where severe weather will occur it does look like all of southwest Kansas will have the opportunity for several more rounds of widespread accumulating rainfall. These multiple days of thunderstorms will briefly end late week as the upper low weakens and crosses the central and northern Plains. The break in the wet weather pattern appears to be a brief one given that another upper low will drop south along the west Coast late week and moves into the southwest United States early next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 613 PM CDT Sat May 15 2021 Thunderstorms developing over southeast Colorado late this afternoon are expected to move into southwest and central Kansas through the evening hours. Initially, the storms could impact the Garden City and Liberal terminals with large hail and wind gusts in excess of 45 knots. As the storms move/develop eastward later into the evening and overnight, the main threat will shift to heavy rain and small hail. Later tonight, MVFR to IFR cigs are expected to develop. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 75 56 73 / 60 60 70 50 GCK 55 75 54 70 / 70 60 60 50 EHA 53 79 54 72 / 60 60 60 60 LBL 55 79 55 74 / 70 60 60 40 HYS 56 71 55 69 / 80 60 60 50 P28 60 74 59 76 / 60 60 70 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Umscheid SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Gerard
Hazardous weather outlook, May 15, 3:19 AM CDT, 20 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Sat May 15 2021 KSZ030-031-043>046-061>066-074>081-084>090-160830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Sat May 15 2021 /219 AM MDT Sat May 15 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Another round of strong to severe thunderstorms is expected across southwest KS Saturday afternoon and evening. Current thinking is storm will develop along a thermal boundary draped across portions of southwest KS, as well as over the higher terrain of eastern CO and move into western KS. Initial storms will likely be supercells capable of severe hail, some potentially significant, and wind gusts, with upscale growth into one or more convective systems that will pose mainly a severe wind gust threat. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Convective potential will continue into Sunday as thunderstorm development is once again expected along a thermal boundary in southwest KS and the higher terrain in eastern CO. Primary threats include severe hail and wind gusts, with significant severe possible. Early next week, the surface low and attendant buoyant sector will be dragged farther south into TX, which will put southwest KS within the colder, more stable air. Widespread precipitation is still expected, but will be mostly stratiform in nature. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc SPRINGER
In the hours before
Special weather statement, May 15, 10:39 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Dodge City KS 1039 PM CDT Sat May 15 2021 KSZ085-160415- Stevens KS- 1039 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 1115 PM CDT... At 1039 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Moscow to near Tyrone. Movement was east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Cave around 1050 PM CDT. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southwestern Kansas. LAT...LON 3700 10136 3739 10147 3739 10108 3700 10107 TIME...MOT...LOC 0339Z 256DEG 29KT 3737 10123 3703 10110 TATRO
Special weather statement, May 15, 10:48 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 1048 PM CDT Sat May 15 2021 KSZ030-160430- Trego KS- 1048 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 1130 PM CDT... At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near Wakeeney, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Wakeeney around 1125 PM CDT. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for west central Kansas. LAT...LON 3885 9985 3893 10006 3913 9997 3913 9965 TIME...MOT...LOC 0348Z 206DEG 8KT 3896 9992 TATRO
Special weather statement, May 15, 11:07 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1107 PM CDT Sat May 15 2021
KSZ062-063-160445-
Finney KS-Kearny KS-
1107 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND
SOUTHWESTERN FINNEY COUNTIES UNTIL 1145 PM CDT...
At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plymell, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Holcomb around 1130 PM CDT.
Garden City around 1135 PM CDT.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3789 10125 3809 10107 3797 10066 3774 10098
3774 10105
TIME...MOT...LOC 0407Z 226DEG 25KT 3783 10104
TATROSpecial weather statement, May 15, 11:13 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Sat May 15 2021
KSZ076-085>087-160500-
Seward KS-Meade KS-Stevens KS-Haskell KS-
1113 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...WESTERN MEADE...EAST
CENTRAL STEVENS...SOUTHWESTERN GRAY AND HASKELL COUNTIES UNTIL
MIDNIGHT CDT...
At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sublette to 6 miles
northeast of Turpin. Movement was northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sublette around 1120 PM CDT.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3762 10108 3771 10067 3757 10065 3748 10065
3748 10064 3700 10057 3700 10107
TIME...MOT...LOC 0413Z 232DEG 24KT 3754 10093 3694 10081
TATROSpecial weather statement, May 15, 11:26 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1126 PM CDT Sat May 15 2021
KSZ065-066-160500-
Stafford KS-Pawnee KS-
1126 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTHWESTERN
STAFFORD COUNTIES UNTIL MIDNIGHT CDT...
At 1126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Larned to near Hudson. Movement was north
at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Larned around 1135 PM CDT.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
LAT...LON 3806 9868 3805 9909 3832 9921 3832 9903
3826 9903 3826 9863
TIME...MOT...LOC 0426Z 163DEG 20KT 3814 9912 3815 9870
TATROSpecial weather statement, May 15, 11:31 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 1131 PM CDT Sat May 15 2021 KSZ030-160445- Trego KS- 1131 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TREGO COUNTY UNTIL 1145 PM CDT... At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near Voda, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Trego County. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for west central Kansas. LAT...LON 3902 9982 3903 10002 3913 10010 3913 9984 TIME...MOT...LOC 0431Z 163DEG 20KT 3907 9997 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:11 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| May 15, 9:04 PM CDT | Special Weather Statement | DDC | Morton | 41 min |
| May 15, 9:25 PM CDT | Special Weather Statement | DDC | Lane | 35 min |
| May 15, 9:42 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 48 min |
| May 15, 9:44 PM CDT | Special Weather Statement | DDC | Gray | 46 min |
| May 15, 9:47 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| May 15, 10:03 PM CDT | Special Weather Statement | DDC | Lane | 42 min |
| May 15, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 38 min |
| May 15, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 23 min |
| May 15, 10:19 PM CDT | Special Weather Statement | DDC | Wichita | 41 min |
| May 15, 10:23 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
| May 15, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 15, 10:31 PM CDT | Special Weather Statement | DDC | Ellis | 44 min |
| May 15, 10:34 PM CDT | Special Weather Statement | DDC | Seward | 41 min |
| May 15, 10:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| May 15, 10:48 PM CDT | Special Weather Statement | DDC | Trego | 42 min |
| May 15, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
| May 15, 11:07 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| May 15, 11:13 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 47 min |
| May 15, 11:26 PM CDT | Special Weather Statement | DDC | Stafford | 34 min |
| May 15, 11:37 PM CDT | Special Weather Statement | DDC | Ellis | 23 min |
| May 15, 11:47 PM CDT | Special Weather Statement | DDC | Finney, Gray, Meade | 43 min |
| May 16, 12:00 AM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| May 16, 12:18 AM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| May 16, 12:30 AM CDT | Special Weather Statement | DDC | Scott | 45 min |
| May 16, 12:58 AM CDT | Special Weather Statement | DDC | Rush | 47 min |
| May 16, 1:02 AM CDT | Areal Flood Advisory | DDC | Scott | 3 hr |
| May 16, 3:10 AM CDT | Flash Flood Watch | DDC | Lane, Scott | 25 hr |
| May 16, 6:04 PM CDT | Special Weather Statement | DDC | Stanton | 56 min |
| May 16, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| May 16, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 40 min |
| May 16, 6:58 PM CDT | Flash Flood Warning | DDC | Rush | 3 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.